Heroin withdrawal symptoms

Heroin withdrawal

Physical dependence. Tolerance and withdrawal symptoms. 

Heroin withdrawalAlong with the psychological  addiction, a heroin addict quickly develops a physical addiction to the drug, characterized by growing tolerance to the drug and appearance of withdrawal syndrome. Tolerance is defined as a growing need for the higher doses of the drug over time to achieve the desired euphoric effect. It means that  the body  becomes used to the effects of heroin. Eventually there comes a point when  the euphoric effect of heroin  disappears, but the body has become used to having the drug present in its system and  needs it to function “normally”. If the user ceases taking the heroin regularly, he/she will start  experiencing the withdrawal symptoms.

Heroin withdrawal can begin as soon as four-six hours after the last short, when the user starts feeling irritable, anxious, nervous as the drug leaves the  body. The physical withdrawal may take up to 12 days, with the average  peak of intensity on about the 4th  day, and then fading by the 9th day. While not usually life-threatening, the withdrawal from heroin is a painful and very stressful condition, which makes it challenging for many drug users to shake their addiction. Common physical withdrawal symptoms include: dilated pupils, severe pain in the muscles, back, legs and joints;  nausea and vomiting, stomach cramps, diarrhea, chills and goosebumps, sweating,  running nose, watery eyes, yawning; extreme restlessness and insomnia. Muscle spasms in the legs cause them to kick. “Kicky” legs is very typical symptom of withdrawal from opiates. The psychological symptoms include anxiety, dysphoria, depression, unbearable cravings for heroin.

Within a week, while most of the withdrawal symptoms subside, the patient usually experience some residual weakness and emotional pain, characterized by feeling of guiltiness and shame.  Frequent mood swings, irritability, sleep disorders, night sweats are typical. Mental, or emotional withdrawal from heroin takes few weeks.  Emotional suffering is often too great  being the most common cause of relapse.

Related heroin withdrawal symptoms articles: